How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. B. Your Own Question
Dr. B.
Dr. B., Veterinarian
Category: Dog
Satisfied Customers: 21199
Experience:  Hello, I am a small animal veterinarian and am happy to discuss any concerns & questions you have on any species.
60269376
Type Your Dog Question Here...
Dr. B. is online now
A new question is answered every 9 seconds

My dog ate my meds and I want to know what will happen to m.

Customer Question

My dog ate my meds and I want to know what will happen to him. It is metforin er 500mg.
Submitted: 1 year ago.
Category: Dog
Expert:  Dr. B. replied 1 year ago.

Hello & welcome, I am Dr. B, a licensed veterinarian and I would like to help you with your wee one today.

How much does he weigh?

How long ago did he have this?

Customer: replied 1 year ago.
He weights about 50-60 poundsI don't know he ate them last night while I was asleep.
Expert:  Dr. B. replied 1 year ago.

Thank you,

Now this is quite a significant dose for him to have had, and adverse signs are a risk here (especially with it being ER). In regards ***** ***** this can cause vomiting, lethargy, diarrhea, low blood sugar (less common then in people), low blood pressure paling gums, and tremors. So, we need be proactive here.

Now if there is any chance he has this in the past 2 hours, then we can choose to induce vomiting. To induce vomiting at home, you can administer 3% hydrogen peroxide orally at a dose of 1ml per pound. (2 teaspoons per 10 pounds of body weight). You can give it via dropper, syringe, turkey baster – we just want to get it in. After giving this orally, move the abdomen around or get your wee one walking about to get things mixing. This should usually lead to vomiting. If it is unsuccessful after 10 minutes then it can be repeated twice more. And if we still have no vomiting, then you'd need to consider seeing your local vet (or ER vet) so that apomorhpine (a very strong injectable emetic) can be administered just get this out of the stomach and avoid any adverse issues.

As well or alternatively (and a good option if we are not sure when he had this), you can also use activated charcoal at this stage. This is available over the counter from the pharmacy (ask for the high strength version in grams, not the one for gas since you will need a lot of these) and works by binding any remaining material in the stomach. For activated charcoal, we tend to give 1-4 grams per pound every 8 hrs. This can be mixed with food to be fed or with water to syringe feed (do note that it stains, so keep it away from white carpets/clothes). This will just limit how much is absorbed and reduce the intoxication risk here.

Finally, after the above, we do want to try to address any potential GI upset here for the next 24-48 hours. To do so, you can consider offering a light diet option for a few days. Examples of an easily digestible diet include cooked white rice with boiled chicken, boiled white fish, scrambled egg, or meat baby food (as long as its free from garlic or onion powder). Ideally, we want to offer this as small frequent meals to keep the stomach settled.

Further to this, if we see any hints of nausea, then we can also treat with an antacid. Common OTC options we can use here would be Pepcid (More Info/Dose @ http://www.petplace.com/article/drug-library/library/over-the-counter/famotidine-pepcid) or Zantac (More Info/Dose @ http://www.petplace.com/article/drug-library/library/over-the-counter/ranitidine-hcl-zantac). These are usually given 20 minutes before offering food to allow absorption and of course you want to double check with your vet before use if your wee one has any know health issues or is on any medications you haven't mentioned.

Overall, this is a significant dose he has had and since we aren't sure when he had it we are in a tricky position. Therefore, we can err on the side of caution with the above as we monitor for those signs. If you do see any of those signs, then we'd need to think about getting his local vet involved so that symptomatic care can be used to help counter any risk for him.

Just in case you need a local emergency vet, you can check @ http://www.vetlocator.com/ or via

http://www.veccs.org/index.php?option=com_hospitals&nationid=1&Itemid=193

All the best,

Dr. B.

-----------------------------------------------------------------------------------------------------------------

If you have any other questions, please ask me – I’ll be happy to respond. Please remember to rate my service once you have all the information you need as this is how I am credited for assisting you today. Thank you! : )

Customer: replied 1 year ago.
Thank you
Expert:  Dr. B. replied 1 year ago.

You are very welcome,my dear.

All the best for you both,

Dr. B.

-----------------------------------------------------------------------------------------------------------------

* Please remember to rate my service once you have all the information you need as this is the only way I am credited for assisting you today. Thank you! : )

Expert:  Dr. B. replied 1 year ago.

-----------------------------------------------------------------------------------------------------------------

**Please remember to rate my answer when you are satisfied as this is the only way I am credited for helping you. IF you have any lingering questions or concerns, please stop and reply to me via the REPLY or CONTINUE CONVERSATION button with the issue you have. I will be happy to continue further and do everything I can to provide you with the service you seek. Thank you. :)